Wisconsin, 2004

Hail in Wisconsin, May 6, 2004

May 6, 2004 · NWS GRB · 2 events in 2 counties and zones

A cold front moved through Wisconsin during the morning of the 6th. Large hail fell in Shawano county and Door county as thunderstorms, that developed in the vicinity of the front, moved across northeast and east-central Wisconsin.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

A cold front moved through Wisconsin during the morning of the 6th. Large hail fell in Shawano county and Door county as thunderstorms, that developed in the vicinity of the front, moved across northeast and east-central Wisconsin.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at May 6, 2:15 AM CST, 4 hours 30 minutes earlier.

Area forecast discussion, May 6, 2:15 AM CST, 4 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
315 AM CDT THU MAY 6 2004

.SHORT TERM...THURSDAY THROUGH FRIDAY...MANY ISSUES TO CONTEND WITH IN
THE SHORT TERM. FOR CONVECTION...CONVECTION BROKE OUT ACROSS IOWA EARLY
THIS MORNING...WHICH IS FARTHER SOUTH THAN WHAT THE ETA/GFS IS
DEPICTING. HOWEVER...WITHIN THE LAST HOUR...A FEW STORMS WERE NOW
DEVELOPING JUST SOUTH OF THE MINNEAPOLIS AREA. WILL WATCH UNTIL ZONE
ISSUANCE ON HOW HIGH POPS SHOULD BE. INITIALLY LOWERED POPS TO 40 OVER
THE SOUTH...BUT MAY NEED TO BUMP THEM BACK UP TO 50 IF THE STORMS
CONTINUE TO INCREASE ACROSS SOUTHERN MINNESOTA. OTHERWISE...HIGH
TEMPERATURES WILL BE TRICKY DUE TO CLOUD COVER AND FRONTAL PASSAGE.
HIGHS OVER MUCH OF NORTH CENTRAL AND EAST CENTRAL WISCONSIN WILL BE THIS
MORNING...BEFORE COLDER AIR FILTERS IN DURING THE AFTERNOON. EAST
CENTRAL WISCONSINS COOL DOWN WILL BE AIDED BY THE COLDER WATERS OF LAKE
MICHIGAN WHICH ARE NOW IN THE LOWER TO MIDDLE 40S.

FOR TONIGHT...HIGH PRESSURE DROPS SOUTHEAST OUT OF CANADA. THIS SYSTEM
WILL BRING PARTLY CLOUDY SKIES OVER THE NORTH...AND WILL WORD MOSTLY
CLOUDY OR BECOMING PARTLY CLOUDY OVER THE SOUTH. TEMPERATURES OVER THE
FAR NORTH MAY DROP TO BELOW FREEZING READINGS IF DRIER AIR CAN MAKE IT
INTO THIS PORTION OF THE STATE. OTHERWISE...ANY SUNSHINE WILL BE SHORT
LIVED AS WARM ADVECTIONS ALOFT RETURNS. EXPECTED TO CLOUDS TO INCREASE
RAPIDLY ALONG WITH A CHANCE OF AFTERNOON SHOWERS/THUNDERSTORMS. DESPITE
THE WARM ADVECTION ALOFT...COLD EASTERLY/NORTHEASTERLY FLOW WILL
CONTINUE OVER THE CWA. IF CLOUDS DO MAKE IT IN HERE QUICKER THAN
ANTICIPATED...HIGH TEMPERATURES ACROSS CENTRAL/EAST CENTRAL WISCONSIN
AWAY FROM THE LAKE MAY NEED TO BE DROPPED EVEN LOWER. DID LOWER HIGHS ON
FRIDAY SEVERAL DEGREES...WHICH WILL MATCH UP WELL WITH MQT/MKX.

.LONG TERM...FRI NGT THRU NXT WED. CONTINUING FCST CONCERNS CENTER
AROUND PCPN CHCS THIS WEEKEND...AND AGAIN TOWARD THE MIDDLE OF NXT WEEK.

STARTING FRI NGT...FNTL BNDRY WAFFLES ACROSS NRN IL THUS BEST PCPN CHCS
TO REMAIN TO OUR SOUTH WHERE INSTABILITY/MSTR POOLING TO EXIST.
HOWEVER...A WEAK CDFNT PROGGED TO ENTER THE RGN OVRNGT AND WITH A
FAVORABLE RIGHT ENTRANCE RGN OF JET...WL NEED TO KEEP A CHC OF PCPN IN
THE FCST. THE CDFNT TO THEN EXIT THE FCST AREA EARLY SAT WITH MAJORITY
OF MDLS NOW HAVING PCPN JUST TO OUR SOUTH AT DAYBREAK. WK RIDGING
PUSHING IN BEHIND THE FNT SHOULD BE ABLE TO KEEP THE FNT MOVG...
THEREFORE WL REMOVE THE SLGT CHC POPS. E-NE WNDS TO KEEP ERN WI A BIT
COOLER THAN INLAND LOCATIONS. A 30-35KT LOW-LVL JET AND APPROACH OF A
SHRTWV FROM THE PLAINS TO PULL OLD FNTL BNDRY NORTH INTO SRN WI SAT NGT.
OBVIOUSLY GFS HAS A CONVECTIVE FEEDBACK PBLM WITH THE SHRTWV...
HOWEVER PLENTY OF ISEN LIFT...DYNAMICS AND RIGHT ENTRANCE RGN OF JET
WORKING TOGETHER TO PROVED MED RANGE POPS.

HEADED INTO THE EXTENDED...PCPN CHCS TO LINGER INTO SUNDAY AS BNDRY IN
NO HURRY TO DEPART THE RGN. YET ANOTHER CDFNT TO APPROACH ON MON...BUT
MSTR AVAILABILITY WL BE AN ISSUE AS GULF INFLOW BLOCKED BY PERSISTENT
BNDRY VCNTY NRN IL. WL KEEP FCST DRY FOR NOW BUT THIS WL HAVE TO BE
WATCHED DOWN THE ROAD TO SEE IF MORE MSTR CAN REACH NE WI. HI PRES TO
FINALLY MOV ACROSS THE RGN MON NGT/TUE TO KEEP PCPN OUT OF THE FCST. AN
UPR TROF PROGGED TO WORK ITS WAY INLAND FROM THE WEST COAST TO THE
ROCKIES TUE NGT INTO WED. BROAD SW FLOW ALOFT TO DVLP OVR THE WRN GREAT
LKS ALLOWING GULF MSTR TO SURGE NORTH. CHC OF SHWRS/TSTMS TUE NGT AS
WRMFNT LIFTS NORTH. ITS CONCEIVABLE THAT WE COULD BE CAPPED WED...BUT
WL LEAVE CHC OF PCPN IN FCST AS ANY CONVECTION TO OUR WEST COULD MOV IN
OUR DIR.

TEMPS IN THE LONG-TERM TO BE HELD IN CHECK BY EASTERLY FETCH THRU MUCH
OF THE PERIOD.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

ECKBERG/KALLAS
WWW.CRH.NOAA.GOV/GRB
Hazardous weather outlook, May 6, 4:45 AM CST, 2 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
545 AM CDT THU MAY 6 2004

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-071045-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-SOUTHERN MARINETTE-
LINCOLN-LANGLADE-MENOMINEE-NORTHERN OCONTO-SOUTHERN OCONTO-DOOR-
MARATHON-SHAWANO-WOOD-PORTAGE-WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-
WINNEBAGO-CALUMET-MANITOWOC-
545 AM CDT THU MAY 6 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH-CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...TODAY AND TONIGHT.

A COLD FRONT MOVING ACROSS WISCONSIN WILL TRIGGER SCATTERED SHOWERS
AND THUNDERSTORMS...MAINLY SOUTH OF A MARINETTE TO MERRILL LINE
TODAY. DUE TO THE LIMITED MOISTURE AND INSTABILITY...THE ACTIVITY
IS NOT EXPECTED TO BE SEVERE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH SUNDAY.

A WARM FRONT WILL SLOWLY PUSH NORTHWARD ON FRIDAY...BRINGING A CHANCE
OF SHOWERS AND THUNDERSTORMS TO THE AREA FRIDAY AFTERNOON OR FRIDAY
NIGHT. AGAIN DUE TO THE LACK OF INSTABILITY AND MOISTURE...THE STORMS
ARE NOT EXPECTED TO BECOME SEVERE. THERE WILL BE CONTINUED CHANCES FOR
SHOWERS AND THUNDERSTORMS SUNDAY INTO THE EARLY PART OF THE WORK WEEK.
WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

ECKBERG/KALLAS
WWW.CRH.NOAA.GOV/GRB

The radar

The Green Bay radar (KGRB), 49 km away, was scanning. The volume nearest the first event began at 12:46 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Shawano

When
May 6, 6:45 AM CST
Where
Shawano County, Shawano
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
44.767, -88.600

Hail, Door

When
May 6, 7:28 AM CST to 7:43 AM CST
Where
Door County, Egg Harbor
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
45.050, -87.283

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2004Every state in 2004This day in weather historyWarnings in Wisconsin, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5400592, 5400593.